Hail, Lyon
- When
- August 13, 2:30 PM CST
- Where
- Lyon County, 2.41 mi SE of Ghent
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -95.840
Thunderstorms produced large hail at numerous locations across southwest Minnesota during the middle and late afternoon of August 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at numerous locations across southwest Minnesota during the middle and late afternoon of August 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 9:44 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1044 AM CDT WED AUG 13 2008 .DISCUSSION... FORECAST GENERALLY ON TRACK WITH FEW CHANGES ANTICIPATED. WEAK WAVE IN NORTHWEST FLOW PROGGED TO THROUGH SOUTHWEST NM AND HAS ALREADY SPARKED A COUPLE OF THUNDERSTORMS. THIS ACTIVITY AND A LITTLE RESIDUAL ACTIVITY IN SOUTH CENTRAL SD WANING LATE THIS MORNING...BUT MODERATE LOW LEVEL THETA-E ADVECTION TO INCREASE AHEAD OF WEAK BOUNDARY MOVING THROUGH...SO SCATTERED THUNDERSTORMS SEEM REASONABLE. WILL ALSO HAVE A SEVERE THREAT...FOR MAINLY HAIL...WITH THE FREEZING LEVEL AT 10500-11000 FEET PER THE MORNING FSD AND ATY ACARS SOUNDINGS. SHEAR PER THE WDL AND NLG PROFILERS PRETTY WEAK SO EXPECT NOTHING MORE THAN SHORT LIVED PULSE STORMS WITH A FEW STORMS POSSIBLY PRODUCING HAIL TO HALF DOLLARS. && .AVIATION... MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT WILL REMAIN ISOLATED TO SCATTERED. && .PREV DISCUSSION... WIDESPREAD CONVECTION OVER CNTRL NEB WILL HAVE SOME IMPACT ON THE WEATHER ACROSS THE FA TODAY...WITH THE MAIN QUESTION BEING TO WHAT EXTENT. MOST LIKELY WILL INHIBIT MOISTURE RETURN THIS MORNING...LOWERING THE AREAL COVER OF ACCAS AND THE CHANCES FOR SHOWER AND THUNDERSTORM DEVELOPMENT. EVEN WITH SLOWER MOISTURE RETURN...HAVE SLIGHT CHANCE POPS THROUGH THE MORNING ACROSS THE CWA AS STEEPENING ELEVATED LAPSE RATES AND ISENTROPIC FORCING MAY STILL POP ISOLATED CONVECTION. AT THIS TIME SEEING SOME DEVELOPMENT OF ACCAS NEAR ABR...OR CLOSE TO THE NOSE OF A WEAK LOW LEVEL JET AND 700 MB WARM FRONT. SHOULD SEE THIS SPREAD SOUTH AND EAST INTO THE FSD CWA THE REMAINDER OF THE OVERNIGHT AND INTO THE MORNING. PATCHY SHALLOW DENSE FOG IN PARTS OF SW MN AND NW IA WILL RAPIDLY DIMINISH AFTER SUNRISE...OR EARLY WHERE MID CLOUDS DEVELOP. PROVIDED CONVECTION HOLDS OFF OR IS MINIMAL THROUGH THE MORNING HOURS...THE STAGE WILL BE SET FOR AFTERNOON AND EVENING THUNDERSTORM...SOME OF WHICH WOULD BE SEVERE. MODELS SOUNDING HAVE CHANGED SUBSTANTIALLY FROM 48 HRS AGO...WITH REGARDS TO INSTABILITY THIS AFTERNOON. LOW LEVEL MOISTURE ADVECTION COMBINED WITH MID LEVEL DRYING WILL CREATE STEEP LAPSE RATES ALONG AND AHEAD OF AN ILL DEFINED SFC TROUGH. MODEL MU CAPES IN THE 2000-4000 J/KG RANGE FOR BOTH THE NAM AND GFS...ALBEIT SLIGHTLY DIFFERENT PLACEMENT. MODEL CAPES MAY ACTUALLY BE A BIT ON THE LOW SIDE...AS SFC DEW POINTS WILL LIKELY BE 5 TO 10 DEGREES ABOVE WHAT THE MODELS INDICATE. EFFECTIVE SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE...SO IN COMBINATION WITH RELATIVELY LARGE CAPE VALUES...LOOKING AT THE LIKELIHOOD FOR A FEW SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS. ALSO...INVERTED V SOUNDING SUGGESTS THE POSSIBILITY FOR A FEW DOWNBURSTS. TORNADO THREAT VERY MUCH ON THE LOW SIDE...BUT NOT COMPLETELY OUT OF THE QUESTION...ESPECIALLY NEAR THE SFC TROUGH. THINGS SHOULD DRY OUT TONIGHT TROUGH AND CONVECTION PUSH SWRD INTO NEB AND IA. UPPER LOW OVER SK CANADA LIKELY TO BE THE NEXT WX MAKER FOR THE AREA. UPPER LOW TO DROP S ACROSS THE FAR WRN DAKOTAS AND INTO ERN CO THE NEXT FEW DAYS. AHEAD OF THE UPPER LOW...SRLY FLOW WILL TRANSPORT MOISTURE BACK INTO THE AREA...WHILE MIDLEVELS COOL. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THU INTO THE OVERNIGHT...ESPECIALLY INTO THE SW CWA. THREAT FOR SEVERE STORMS WILL BE MINIMAL...MAINLY EXPECTING GARDEN VARIETY SHOWERS AND THUNDERSTORMS. INTO THE WEEKEND AND THROUGH EARLY NEXT WEEK UPPER LOW BECOMES CUT OFF FRONT UPPER FLOW AND MEANDERS ACROSS THE CENTRAL PLAINS. EC AND GFS SIMILAR TRACKING THE UPPER LOW INTO INTO KS AND NEB SUN AND MON...THEN KICKING NE AHEAD OF THE NEXT UPPER TROUGH MOVING INTO THE WRN CONUS. OF COURSE THE CANADIAN KEEP THE UPPER LOW OVER THE NRN ROCKIES THROUGH MOST OF THE PERIOD. OVERALL CONFIDENCE WITH TRACK OF CUTOFF REMAINS LOW...AND A SHIFT A JUST A FEW HUNDRED MILES WOULD MAKE FOR A LARGE DIFFERENCE IN ACTUALLY WEATHER CONDITIONS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/RYRHOLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT WED AUG 13 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL 4 NNW BRUCE 44.49N 96.93W
08/13/2008 E1.00 INCH BROOKINGS SD PUBLIC
JUST A FEW STONES UP TO A QUARTER SIZE...OTHERWISE MOSTLY
PEA SIZE
&&
DMORINThe Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
17 hail. Local standard time, as filed.
Large hail was reported at Camden State Park.
Large hail was accompanied by 40 to 50 mph wind gusts.
A trained spotter observed large hail, and also rotation in the clouds.
Very large hail just outside of Edgerton caused an unknown amount of crop damage. The hail was local and no property damage was confirmed.
Large hail caused an unknown amount of crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131125, 131130, 131131, 131132, 131133, 131135, 131140, 131142, 131144, 131148, 131149, 131150, 131151, 131152, 131153, 131154, 131155.